Appetite Blunted By Meds

Filed Under: Side Effects of ADHD Meds, ADD Meds: Dosing

Q:

"Because my long-acting stimulant tends to blunt my appetite, I typically take it only on days when I have classes. Is that OK? The campus nurse says I should take my pill every day."

Dr. Larry Silver specializes in treating children with attention deficit disorder (ADHD).
A:

Unlike most antidepressants and the nonstimulant Strattera, stimulants do not need to build up in the body over days or weeks to start working. Your medication will remain effective even if you occasionally skip a dose.

Still, I urge you to ask your doctor about switching to a short-acting stimulant. That way, you could take a pill to cover a morning class or afternoon study session without losing your appetite for the entire day. Consider your schedule, decide when you need to be on medication (while writing papers, during classes, and so on), and plan coverage for these periods.

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
Related Content
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018